Oklahoma, 2008

Hail in Oklahoma, March 17, 2008

March 17, 2008 · NWS SHV · 1 event in 1 county or zone

Isolated severe thunderstorms developed along a pre-frontal trough across north Texas into southeast Oklahoma. These storms became supercells producing large hail across southeast Oklahoma as the storms were slightly elevated in nature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms developed along a pre-frontal trough across north Texas into southeast Oklahoma. These storms became supercells producing large hail across southeast Oklahoma as the storms were slightly elevated in nature. The storms developed in a moderately unstable airmass with strong low level shear present across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 17, 5:36 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 17, 5:36 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CDT MON MAR 17 2008

.DISCUSSION...

HAVE UPDATED THE ZONES TO INCLUDE THE CURRENT TORNADO WATCH NUMBER
125 FOR FOR PARTS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND
SOUTHWEST ARKANSAS. /06/

&&

.PREV DISCUSSION... /ISSUED 410 PM CDT MON MAR 17 2008/

DISCUSSION...
LARGE SCALE SYNOPTIC SYSTEM HAS SLOW A BIT OVER THE LAST DAY...RESULTING
IN WHOLE SALE CHANGES TO SHORT TERM. GUSTY WINDS TODAY WILL LESSEN TONIGHT
BUT NOT DECOUPLE. HEAVY RAIN STILL LOOKS TO BE THE MAIN THREAT...BUT SPC
HAS SLIGHT OVER WEST TONIGHT AND ALL AREA FOR TUESDAY. FORECAST IS IN LINE
THESE EXPECTATIONS. TEXT PRODUCTS ON THE WAY. /24/

AVIATION...
MOSTLY VFR CEILINGS THIS EVENING...BUT WILL LOWER TO MVFR. S TO SE
WINDS WILL BLOW ALL NIGHT...OCCASIONALLY GUSTY. SCATTERED RAINS WILL
DEVELOP OVERNIGHT MAINLY IN TX. STRONG STORM SYSTEM WILL SPREAD
THUNDERSTORMS AND HEAVY RAIN ACROSS THE AREA...FROM WEST TO
EAST...BEGINNING AROUND 10Z AT TYR...MIDDAY FOR MLU. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  76  48  64 /  50 100 100  20
MLU  65  79  52  61 /  30  80 100  20
DEQ  66  70  46  59 /  70 100 100  40
TXK  68  72  46  61 /  70 100 100  40
ELD  66  75  49  60 /  50 100 100  40
TYR  68  70  46  64 /  70 100 100  20
GGG  68  73  47  63 /  50 100 100  20
LFK  68  74  48  66 /  50 100 100  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     FLASH FLOOD WATCH FROM 6 AM TUESDAY TO MIDNIGHT WEDNESDAY FOR
     THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...FLASH FLOOD WATCH FROM 6 AM TUESDAY TO MIDNIGHT WEDNESDAY FOR
     THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

     LAKE WIND ADVISORY UNTIL 4 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH FROM 6 AM TUESDAY TO MIDNIGHT WEDNESDAY FOR
     THE FOLLOWING ZONES: MCCURTAIN.

     LAKE WIND ADVISORY UNTIL 4 PM TUESDAY FOR THE FOLLOWING ZONES:
     MCCURTAIN.

TX...FLASH FLOOD WATCH FROM 6 AM TUESDAY TO MIDNIGHT WEDNESDAY FOR
     THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...
     SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY UNTIL 4 PM TUESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK... SABINE TX...SAN AUGUSTINE...SHELBY...
     SMITH...TITUS...UPSHUR...AND WOOD.

&&

06
Hazardous weather outlook, Mar 17, 11:05 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CDT MON MAR 17 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1205 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND BY TONIGHT
OVER MUCH OF THE FOUR STATE AREA...THERE IS A SLIGHT RISK THAT
THUNDERSTORMS WEST OF A LINE FROM TEXARKANA ARKANSAS...TO LUFKIN
TEXAS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS WILL
BEING THE MAIN THREATS. HOWEVER...AT THIS POINT EVEN AN ISOLATED
TORNADO CANNOT BE RULED OUT AS THIS IS MAJOR LATE WINTER STORM
SYSTEM AFFECTING MUCH OF THE COUNTRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE STRONG STORM SYSTEM AND ASSOCIATED DRYLINE WILL MOVE THROUGH THE
FOUR STATE AREA TUESDAY...RESULTING IN ANOTHER ROUND OF
THUNDERSTORMS FOR THE REGION.  A FEW OF THESE STORMS MAY APPROACH
SEVERE LIMITS...WITH DAMAGING WINDS BEING THE MAIN THREAT.  IN
ADDITION AND PERHAPS MOST NOTABLY...VERY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS...RESULTING IN THE POTENTIAL FOR FLASH
FLOODING. FLASH FLOODING WILL BE POSSIBLE ESPECIALLY OVER AREAS THAT
RECEIVE SIGNIFICANT RAINFALL MONDAY NIGHT AND AGAIN DURING TUESDAY
DUE THE SATURATION OF SOIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION MAY BE NEEDED BY THIS EVENING AND
OVERNIGHT...AND THEN MOST LIKELY DURING TUESDAY.

24

The radar

The Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
March 17, 7:30 PM CST
Where
McCurtain County, 1.85 mi WNW of Garvin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.960, -94.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87432.